Skip to main content

On Gödel's theorems on lengths of proofs I: Number of lines and speedup for arithmetics

  • Samuel R. Buss (a1)

This paper discusses lower bounds for proof length, especially as measured by number of steps (inferences). We give the first publicly known proof of Gödel's claim that there is superrecursive (in fact, unbounded) proof speedup of (i + l)st-order arithmetic over ith-order arithmetic, where arithmetic is formalized in Hilbert-style calculi with + and • as function symbols or with the language of PRA. The same results are established for any weakly schematic formalization of higher-order logic: this allows all tautologies as axioms and allows all generalizations of axioms as axioms.

Our first proof of Gödel's claim is based on self-referential sentences: we give a second proof that avoids the use of self-reference based loosely on a method of Statman.

Hide All
[1]Buss, S. R., On Gödels theorems on lengths of proofs II: Lower bounds for recognizing k symbolprovability, in preparation.
[2]Buss, S. R., Bounded arithmetic, Bibliopolis, Naples, 1986: revision of Ph.D. Thesis, Princeton University, Princeton, New Jersey, 1985.
[3]Ehrenfeucht, A. and Mycielski, J., Abbreviating proofs by adding new axioms, Bulletin of the American Mathematical Societyg, vol. 77 (1971), pp. 366–367.
[4]Enderton, H., A mathematical introduction to logic, Academic Press, New York, 1972.
[5]Farmer, W. M., A unification-theoretic method for investigating the k-provability problem, Annals of Pure and Applied Logic, vol. 51 (1991), pp. 173–214.
[6]Gödel, K., Über die Länge von Beweisen, Ergebnisse eines Mathematischen Kolloquiums, (1936), pp. 23–24: English translation, Kurt Gödel: Collected Works, volume 1, Oxford University Press. London and New York, 1986, pp. 396–399.
[7]Krajíček, J., On the number of steps in proofs, Annals of Pure and Applied Logic, vol. 41 (1989), pp. 153–178.
[8]Krajíčekand, J.Pudlák, P., The number of proof lines and the size of proofs in first-order logic, Archive for Mathematical Logic, vol. 27 (1988), pp. 69–84.
[9]Kreisel, G. and Wang, H., Some applications of formalized consistency proofs, Fundamenta Mathematicae, vol. 42 (1955), pp. 101–110.
[10]Mostowski, A., Sentences undecidable in formalized arithmetic: an exposition of the theory of Kurt Gödel, North-Holland, Amsterdam, 1952.
[11]Parikh, R. J., Some results on the lengths of proofs, Transactions of the American Mathematical Society, vol. 177 (1973), pp. 29–36.
[12]Parikh, R. J., Introductory note to 1936 (a), Kurt Gödel, Collected Works, volume 1, Oxford University Press, London and New York, 1986, pp. 394–397.
[13]Pudlák, P., On the lengths of proofs of finitistic consistency statements in first-order theories, Logic Colloquium ‘84 (1986), North-Holland, Amsterdam, pp. 165–196.
[14]Pudlák, P., Improved bounds to the lengths of proofs of finitistic consistency statements, Logic and Combinatorics, Contemporary Mathematics, vol. 65, American Mathematical Society, Providence, Rhode Island, 1987, pp. 309–331.
[15]Statman, R., Speed-up by theories with infinite models, Proceedings of the American Mathematical Society, vol. 81 (1981), pp. 465–469.
[16]Takeuti, G., Proof theory, 2nd edition North-Holland, Amsterdam, 1987.
[17]Wilkie, A. J. and Paris, J. B., On the scheme of induction for bounded arithmetic formulas, Annals of Pure and Applied Logic, vol. 35 (1987), pp. 261–302.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed